Anyone have experience with SSRI/Effexor withdrawl? - page 4

Hi, I've stopped taking Effexor (with my doctor's knowledge and support), and am now going through AWFUL withdrawl symptoms. I've been having them for about 1 1/2 weeks. Headache, nausea, extreme... Read More

  1. by   ShandyLynnRN
    uh oh! What do I do! I am at my mom's for the weekend, and I forgot my effexor! (actually, put it in my purse, and now it's not there... must have fallen out somewhere).

    I am just over 24 hours from taking my last dose, and even though I have missed doses before, I have never felt this way so soon! I am starting the same feelings as when I stopped paxil abruptly... kind of vertigo-ish. It's not bad, but I am afraid that by tomorrow evening the hour drive home will kill me!

    I think my mom has an old rx of amytriptiline... and noramyltriptiling (I think)... anyone know if that might help until I can get home and either find my effexor or go to the pharmacy and get a refill???

    When I was having these symptoms from paxil withdrawl, (which I didn't realize that is what it was at the time), I tried sinus meds, antihistamines, benadryl, dramamine, Ibuprofen, antivert..... nothing helped.

    Any suggestions outside of going home now???
  2. by   KaroSnowQueen
    Shandy, call your doc and have him call in an RX to the nearest drugstore for however many you will need while you're gone.

    I always keep one or two in a closed pocket in my purse, because with my weird lifestyle, you never know when you might be somewhere overnight -- kid in ER, etc. (gone to mom's and lose your meds somewhere )
  3. by   PhePhe
    I once went cold turkey from 60 mg of paxil and I had the electrical brain zaps really bad. I told my Doctor, who then reprimanded me, and I immediately resumed my dose. I am now down to 40 mg. I want to get off it as it is making me gain weight. Those brain zaps are really scary.......
  4. by   selma
    I work as an psychiatric nurse and my experience with SSRI is that some people get lots of withdrawl symptoms, while others don't feel a thing. I had one patient on Paxil who had such trouble quitting that we had to put her om Prozac and slowly taper. Prozac stays in the body for much longer than Paxil so it is supposed to be easier to stop taking. I think that one thing that is really tricky with withdrawl symptoms is that some people start feel depressed again becase it is so difficult to stopp and takes so much effort and I don't think that doctors take enough time to inform patients about this.
  5. by   ShandyLynnRN
    Ok, so I went to sleep not too long after I posted, and slept really late today... I was exhausted! I don't know if it had to do with missing my meds or not. Then I felt fine all day, except for extreme fatigue. I ate late, and drove home, and now I am sicker than a dog!!! (I don't think I'll ever eat at McDonald's again! lol). And the vertigo-ish crap is starting again

    I have looked everywhere for my meds, and can't find them. The bottle must have fallen out of my purse outside somewhere. Gonna call the pharmacy first thing in the morning to see if I can refill a week early. If not, then I will definitely be calling my doc to get an RX. I might just have to get some phenergan while I'm at it if this pukey feeling doesn't go away.

    Thanks for the replies everyone. Hopefully I will be feeling better soon. These side effects/withdrawl effects if I miss a dose are awful, but the difference in my mood and motivation WITH the effexor are enough for me to keep taking it!
  6. by   tryintosurvive
    This is day 3 for me without effexor xr. I was taking 150 mg/day for the past year. The brain shivers are back which is what would happen to me if I even skipped a day and I am so nervous because I know tomorrow will be worse. I don't want anymore meds and I don't want to taper. The stuff is way to expensive and I don't have any insurance. My doctor told me this stuff was new and had relatively few side effects. I sure wish I would have known about the withdrawals. I can't stand it! I'm so worried about the next few days or weeks or however long it's going to last. I'm also worried about serotonin syndrome. I'm taking xanax occasionally to stop the anxiousness, but I sure wish there was something else I could do. I saw someone mention benadryl. Anyone know how long w/d last going cold turkey or anything else I could do to lessen them without going back to the doc?
  7. by   ulianka
    Ufff..... I stoppd Effexor 2 years ago. As a matter of fact I stopped very suddenly (not gradually lowering the dose), at the same time I quit smoking and stopped revatril. The reason - I got pregnant. Three months of HELL. (Plus morning sickness) I was not able to turn my head beacause of the vertigo and dizziness. I could not speak properly, I was nauseous... The good part though I started loosing weight right away. effexor made me gain extra 60-70 lbs!!!! I've lost them all in three months. Right now I am petrified of any pills - even Tylenol. It was truly the best thing I've done for my body. The baby was born healthy and I have not experienced any depressive episodes so far. But if any doc. by any chance will try to tell me that antidepressants are not addictive I will kick their butt Hang in there!!!
  8. by   Traveler
    I also took Effexor but found that even the 37.5 was too much for me. My doc told me not to open the capsules but I called the drug co. They said that for non pill swallowers, it can be opened and poured on food as long as the individual beads are not chewed since they are time released to break down in the system.

    I would open the capsule and take about half, close it and save the next half for the next day. Of course this wasn't totally accurate dosing but was better for me than taking too large of a dose. Tapering could certainly be done this way.

    Ann
  9. by   Mimi2RN
    You can also use gelcaps, opening the capsule and pouring half into an empty one. You can buy a box of gelcaps at your local pharmacy...they come in different sizes, too.

    I did that with antibiotics for my cat, as she would spit out pills or liquid. I'd turn one capsule into four doses, using a nozzle from my icing kit as a funnel.
  10. by   jansgalRN
    Anyone know what the electrical shocking sensation is called? It is very real and annoying. I had a virus over the weekend and was unable to take my Effexor (75mg). Just one missed dose and I have the shocking sensation all over. I just got off of the birth control pill (Mircette) and noticed that I feel soooooo much better. Like a new person. Is there a link b/t BCP and depression? I am not preventing so I may be getting pregnant. Is effexor safe during pregnancy? My doc told me that it is safe during pregnancy. I question any meds during pregnancy and their safety. I've tried most of the SSRI's with poor results. Of course, maybe getting off of the pill was the answer to begin with. Anyone that can make sense of this feel free to respond.
  11. by   Marie_LPN, RN
    Had a month of hell, felt like i was on an elevator and it stops on each floor.

    Had to have and ECG since then, turns out i do have a heart condition, which was part of the reason why i felt the "flutters".
  12. by   Kimmieb
    I am experiencing the electrical shock/jolting too. I was on 150 mg. for 6 months and stopped 4 days ago. If I don't move my head it's not too bad. I don't want to be in public or around anyone I dont know because the feeling is so odd. I am very irritable and frustrated. I took a pill 1/2 hour ago to see if that would help. My doctor is not aware I have stopped Effexor 'cold turkey'. I too would like to know how long these symtoms will last. kimmieb
  13. by   cursenurse
    kimmieb, i also stopped my effexor w/o my doctor's knowedge(lost insurance when i started working agency). i had headaches and vertigo for a few days(less than a week), however i did taper myself off of it over a period of a couple of weeks. it is really not a good idea to go cold turkey.

close